Anxiety Disorders: More Than Just Butterflies - page 2
by VivaLasViejas Guide
Almost everyone has experienced it: the sensation of butterflies in your stomach as you prepare for a presentation or an appearance in traffic court. The dry mouth that makes you feel like you're spitting cotton. The rapid heart... Read More
- 2May 13, '13 by Liddle Noodnik GuideQuote from VivaLasViejaslol..And I very nearly disemboweled my husband when we were first married...
well my son had a very bad habit of coming up behind me or from behind a corner. I tried to warn him that I could literally die if he kept it up, but apparently he didn't care, the little rat
Good article sweetie. I have allowed anxiety to rule over major areas of my life and because of my addiction history, I don't want to take anxiolytics the proverbial rock and a hard place ... it has become more manageable but it still is really bad sometimes!
- 1May 13, '13 by VivaLasViejas GuideWell, as you know I have an ETOH history, but for some reason I never became cross-addicted to pills. I was very blessed to have avoided this problem. I've got two different benzo's sitting around, but I've never abused them nor even been tempted to do so (except for the time I was suicidal, back in early 2012). I don't take them to get stoned or high, I take them because my default position is anxiety, and I can't manage it on my own.
- 2May 15, '13 by NurseNedIt is not just Nursing . . . but it is obviously applicable.
Welcome to the Signs&Symptoms of Army Flight School (OFWAC 66-2, Learning to fly L-19 Bird Dogs, where every landing is an adventure in stress (think about pushing a tricycle backwards and watching what it does and then put yourself on it (facing "backwards" trying to hold it straight), that is landing a "Tail Dragger" airplane. We called it "Double-timing on the rudder pedals :-)
So many guys lined up in the restroom areas, stomachs in anticipatory knots, anticipating events and the potential for screaming from the Flight Instructor in the back seat, among other things.
Then add things of Vietnam PTSD (for which I hasten to add - no one's experience is a carbon copy for another, just like Nursing). My still-remaining symptom, exaggerated startle response - and it is still often shattering.
All that is to say this: There is really only one of two things to do when it is happening to you.
1. If it is what you must be doing, then find ways of coping with the thought and feeling which they do create.
Try talking to someone whom you really believe understands and appreciates what you are enduring - not always a professional, BTW - so you both know you are not crazy. We called it "Debriefing" in the Army.
I found too, that developing some self-talk which allowed me to feel more in control. (I cannot remember how many times I yelled and screamed ungentlemanly things at the propeller hub, trying to let the Airplane know who was Boss (No, I did not always win those).
In Vietnam, flying the plane to dodge the bad guys' stuff, running the radios and aiming the plane to shoot back (Yup sometimes I did shoot back first) all the while trying to remind myself, "It only happens to the other guy" just leaves you reliving it later - unless you have learned to "numb it out" as we quickly did.
Little did we know what we were setting up for our selves. We developed "Missionitis" as a cover.
In nursing, the pre-patient jitters were (mostly) handled by endeavoring to get really fascinated with what the patient could, would and did tell me. It worked in surgery too - getting so fascinated with the process, and mostly forgetting how unsure I was feeling as well as trying not to focus on all the blood, etc. I prepped as well as I could ahead of time and then did as one teacher told me so long ago. "Get ready as best you can in the time you have, then 'back your ears and dive in'.
The hard lesson that I had to learn with some post RVN help, is that stress, when it builds to the point that is passes a person's coping skills, has become a crisis. Crisis levels vary with the person and can and will constitute a traumatic situation. When that happens - either single or repeatedly - things have changed for the person. Then, if that circumstance is not processed properly and well, one enters into a bad situation - again, varying widely with the person. You have all heard "stories" of which I have a few.
NO ONE is immune!
When that point is reached, to continue on as if nothing has changed, guarantees that some significant trouble is close at hand.
I buried my "stuff" for that year. Some years later, the"Vault" ruptured.
The grief process is a major part of the coping with stress that has exceeded coping limits.
My therapist, 15 years later, made me face a death that I had no idea had taken place . . .
The death of the man I would have been had that not happened. No one is immune. Denial is about the worst approach. Certain medications come in a close second. When stress becomes overwhelming, you are changed. No going back. Only forward to process the accumulation to prevent it festering in your psyche and spirit.
Some meds can blunt the stress before it builds too high - sometimes it is merely like trying to put new paint over old, failing paint.
Reminds me of the "New Wine Skins" paradigm (Mark 2:22).
If the things of the problems cannot be managed and overcome, there is but one - IMHO - alternative.
It is time to find something else to do.
Nursing is a close second to the ministry in being the most multifaceted professions on the planet.
Look for some other more suitable manifestation.
Or, failing that, just leave Nursing.
It is a poverty to stay in a role which causes one to burnout to the point that another could be harmed.
I know - I pushed it that far.
I was fortunate, for which I thank The Lord, that I could retire.
When one gets down a road far enough to discover that "the bridge is out", it is time to change.
Be very, very careful, as some have already mentioned, at trying to use medication(s) to keep on keeping on.
I my experience, it has a large potential of resulting in the waste of a valuable member of the human race.
- - - -
I thank you for the opportunity to share. If it is helpful to anyone - Great.
If not - it has helped me just to be able to work on it.
It is as George Mundinger, a former Chaplain of KU Med Cen, KC,K said in the late '70s, " ... every time I tell the story, I move a little further from the event."
Thanks George, you were right, again.
@ VivalasViejas . . . Thank you for your closing quote. It is so very true !
Would that all would turn, before exhaustion.
(I do hope I have found all my typos . . . . . )
- 1May 22, '13 by stewartfamily2010Thank you for sharing this post. I too have anxiety attacks and get bent out of shape over small things. Then I feel like a total a-hole about it later. I feel at times that I probably need to be on something but don't want the stigma that follows. I was actually on Paxil and Xanax as a young adult, probably from 18-21 and was so proud to finally be off of them. Maybe I need to find a good meditation techinique or some other outlet.
- 1May 22, '13 by VivaLasViejas GuideI hear what you're saying about the stigma. I take four different medications for bipolar disorder and anxiety, and I sense that subtle, unspoken judgment every time I have to produce a med list or discuss my medical history. But I have to caution you, these mental illnesses don't go away, even if we ignore them; in fact, they tend to return with a vengeance when we're experiencing increased stress.
If you're having anxiety attacks now, you may want to go back on medication in addition to using exercise, prayer/meditation, acupuncture or other non-pharmaceutical interventions. FWIW, antidepressants and anxiolytics don't carry quite the same negative connotations as, say, antipsychotics (not that any medication should be stigmatized). And if you were to ask 100 nurses if they were taking an AD or a benzo, I'd be willing to bet that at least a third of them would say Yes, and the other two-thirds wouldn't admit it. (Just kidding on that last part. )
In any case, your meds---or lack thereof---are no one's business, it's between you and your prescriber. Work on your triggers and learn coping methods, yes; but don't hesitate to take medication if you need it.